Flood, Mineral
- When
- September 4, 5:30 AM EST to 8:45 AM EST
- Where
- Mineral forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
The Potomac River rose just above flood stage at Kitzmiller.
Heavy rainfall over a three day period caused the headwaters of the Potomac River to run high. At 6:30 AM EDT on the 4th, the river rose above its 9 foot flood stage Kitzmiller, Maryland.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Heavy rainfall over a three day period caused the headwaters of the Potomac River to run high. At 6:30 AM EDT on the 4th, the river rose above its 9 foot flood stage Kitzmiller, Maryland. The river crested at 8:30 AM at 9.22 feet then dropped below flood stage at 9:45 AM. Minor flooding occurred in low lying areas along the river.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 4, 2:15 AM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 AM EDT THU SEP 4 2003 SHORT TERM (TODAY AND TONIGHT)... NEXT 24 HOURS SLATED TO BE FAIRLY ACTIVE WEATHER WISE FOR THE FORECAST AREA. SEVERAL WESTERN ZONES REPORTED FLOODING PROBLEMS DURING THE PAST 12 HOURS...WHILE AREAS EAST AND SOUTH RECEIVED SIGNIFICANT RAINFALL AS WELL. GOOD COVERAGE ON RADAR AT THIS TIME...MAINLY NORTH AND EAST. BEST MOISTURE AND LIFT PROGGED TO REMAIN OVER THESE AREAS THROUGH DAWN AND INTO MID DAY DUE TO ENHANCED LIFT ASSOCIATED WITH RRQ UPPER JET. UPPER TROUGH IN VICINITY OF THE GREAT LAKES WILL LIFT NORTHEAST AND DRAG ATTENDANT SFC COLD FRONT THROUGH THE AREA TONIGHT...BRINGING RAIN CHANCES TO AN END. THE MAIN CONCERNS FOR TODAY AND TONIGHT WILL BE RAIN CHANCES/QPF ...AND THE STRENGTH OF THE THUNDERSTORMS AHEAD OF THE FRONT THIS AFTERNOON AND TONIGHT. PWATS WILL BE RUNNING HIGH (1.5 TO 2.O) THROUGH MIDDAY AND GRADUALLY TAPER OFF FROM THE NORTHWEST THIS AFTERNOON. SIGNIFICANT DRYING NOTED IN THE MID LEVELS BY THE AFTERNOON. THIS WILL ALLOW MORE AFTN HEATING/AID INSTABILITY TO HELP STRENGTHEN THE STORMS FOR THE AFTN AND EVENING HOURS MAINLY EAST. FROM BUFKIT SOUNDINGS AFTN CAPES ON THE AVERAGE OF 1000-1500J/KG WITH LIS -2 TO -4 WITH DEWPOINTS RANGING FROM THE MID 60S TO THE LOWER 70S. SOME STRONG STORMS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING...WILL HIGHLIGHT WITH STORMS AND POSSIBLE FLOODING WITH SPS FOR AREAS EAST OF THE BLUE RIDGE. ...LONGER TERM...FRI THRU WED... FRONT IS JUST EAST OF ZONES BY 12Z FRI AND BY FRI AFT IT PUSHES JUST OFFSHORE AND STALLS. THIS PUTS CWA IN DRY ZONE BUT LEAVES SCT CLDS THANKS TO LEFTOVER LOW LVL RH AND WEAK VORT/UL TROF OVHD. SITU STAYS IN PLACE THRU SAT NIGHT WHEN ANOTHER UL TROF APPROACHES FROM GREAT LAKES...PUSHING SYSTEM JUST TO OUR E FINALLY OUT TO SEA. AS A RESULT...SKIES WILL BECOME MOSTLY CLEAR. HIGH PRES BUILDS DIRECTLY OVER REGION SAT NIGHT AND REMAINS THRU MON. DEW PTS IN THE UPPER 40S AND LOWER 50S WILL GIVE AREA A TASTE OF FALL. ON MON NIGHT A REINFORCING SHOT OF DRY AIR PUSHES IN WITH WEAK COLD FRONT FOLLOWED BY ANOTHER SFC HIGH. MOSUNNY SKIES AND SEASONABLY DRY CONDITIONS EXPECTED TUE AND WED. MMARGRAF .LWX... DC...NONE. MD...NONE VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016-VAZ021-025>031-036>042-050>057- WVZ048>055-041530- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 540 AM EDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE STORMS THIS AFTERNOON COULD PRODUCE SOME STRONG GUSTY WINDS. AREAS EAST OF THE BLUE RIDGE MOUNTAINS HAVE BEEN PLACE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AGAIN TODAY WITH ANY OF THE THUNDERSTORMS THAT DEVELOP. THE VERY MOIST AIRMASS CURRENTLY IN PLACE WILL BE PUSHED EAST THIS AFTERNOON AS THE FRONT APPROACHES. PONDING OF WATER ON ROADWAYS AND IN LOW LYING POOR DRAINAGE AREA WILL BE POSSIBLE. SIGNIFICANT RISES MAY ALSO OCCUR ALONG THE SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
DCZ001-MDZ002>007-009>011-013-014-016-VAZ021-025>031-036>042-050>057- WVZ048>055-041500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 445 AM EDT THU SEP 4 2003 ...THUNDERSTORMS WITH STRONG WINDS AND HEAVY RAINFALL EXPECTED TODAY AND TONIGHT... A VERY MOIST AIRMASS IS IN PLACE OVER THE REGION THIS MORNING. A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND MOVE EAST OF THE AREA LATE TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS PRODUCED ISOLATED RAINFALL TOTALS OF 2 TO 4 INCHES ACROSS THE REGION WEDNESDAY AND WEDNESDAY NIGHT. SINCE THE AIRMASS IS SO MOIST...ANY STORMS THAT DEVELOP TODAY COULD PRODUCE HEAVY DOWNPOURS. RATES UP TO ONE TO ONE AND ONE HALF INCH AN HOUR WILL BE POSSIBLE...BUT THIS IS STILL LESS THAN FLASH FLOOD GUIDANCE. WHERE THESE HEAVY DOWNPOURS OCCUR...PONDING OF WATER ON ROADS AND IN LOW LYING AND POOR DRAINAGE WILL BE LIKELY. STREAM LEVELS IN THE AREA HAVE BEEN SLOW TO RESPOND...BUT SIGNIFICANT RISES ALONG STREAMS AND CREEKS ARE STILL POSSIBLE. AT THIS TIME...IT APPEARS THE HEAVY RAINFALL WILL BE TOO ISOLATED TO REQUIRE A WATCH. WE WILL CONTINUE TO MONITOR THE SITUATION AND ISSUE A WATCH OR WARNINGS IF NEEDED. AS THE AFTERNOON APPROACHES...SOME OF THE THUNDERSTORMS EAST OF THE BLUE RIDGE MOUNTAINS MAY BECOME STRONGER DUE TO AFTERNOON HEATING. THE THUNDERSTORMS MAY PRODUCE SOME STRONG GUSTY WINDS THROUGH THIS EVENING. AS A RESULT THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED AREAS EAST OF THE BLUE RIDGE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
1 flood. Local standard time, as filed.
The Potomac River rose just above flood stage at Kitzmiller.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335399.